Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 118, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 19, 2003, 2:44 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 19, 2003, 3:40 PM EDT
- In force
- 56 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties New Hanover County, NC, Pender County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS52 KILM 191844 SVRILM NCC129-141-191940- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 244 PM EDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 340 PM EDT * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS FROM WOODSIDE TO 6 MILES NORTHWEST OF WRIGHTSBORO...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EDGECOME AROUND 250 PM OGDEN AROUND 300 PM SURF CITY AROUND 305 PM SCOTTS HILL AROUND 310 PM TOPSAIL BEACH AROUND 320 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3449 7766 3433 7804 3424 7786 3441 7743 $$ TRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:23 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 19, 2:23 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 223 PM EDT SAT JUL 19 2003 LIMITED MODEL GUIDANCE AVAILABLE THROUGH AWIPS TODAY...BUT LUCKILY IT APPEARS LITTLE HAS CHANGED IN THINKING SINCE YESTERDAY. VORTICITY ALOFT WILL WHIP ACROSS THE EASTERN CAROLINAS THIS EVENING TAKING THE THUNDERSTORMS OFFSHORE. MOVEMENT IS DRY AIR AT THE MID LEVELS WILL STREAM OVER AND COUPLED WITH NVA SHOULD MAKE FOR A DRY DAY SUNDAY. TEMPERATURES SUNDAY SHOULD REACH 90 AWAY FROM THE OCEAN. UPPER DYNAMICS ARE NOT AS UNFAVORABLE MONDAY SO A SLIGHT CHANCE OF DIURNAL CONVECTION RETURNS. TUESDAY THROUGH THURSDAY LOOK TO BE THE WETTEST PORTION OF THE FORECAST AS THE LONG WAVE TROF SHARPENS UP. NUMEROUS DISTURNANCES ALOFT WILL ACT ON THE UNSTABLE AIRMASS OVER THE CAROLINAS TO PRODUCE FAIRLY WIDESPREAD SHOWERS/T-STORMS. TEMPERATURES WILL BE HELD DOWN A FEW DEGREES WITH THE THICKER CLOUD COVER AND PRECIP. ALL THE ACTION SHOULD CLEAR THE COAST BY FRI WITH DRY WX IN STORE FOR THE WEEKEND. CWF...SFC BOUNDARY EVIDENT MORE SO INLAND. LATEST CANADIAN AND U.S. MODEL DATA INDICATE THIS WILL WASH OUT OVERNITE AND SUN. CULD SEE A BRIEF WEST WIND DIR BEFORE WESTERN ATL RIDGING RETURNS LATER SUN INTO MON...RESUMING THE PREVAILING SW DIR. SFC PG WILL NOT BE AS TIGHT AS PREVIOUS DAYS TONIGHT THRU ERLY MON...AND WILL CONTINUE 15 KT OR LESS. UPPER TROF AFTER FLATTENING OUT A BIT THRU ERLY MON...RE-AMPLIFYS FOR THE REMAINDER OF THE FCST PERIOD. THIS IN TURN CONTINUES THE ONGOING BATTLE THIS SUMMER BETWEEN THE BERMUDA RIDGING AND INLAND UPPER TROF. AS A RESULT...SFC PG TIGHTENS BY MON NIGHT AND CONTINUES INTO THU AS THE SFC BNDRY SLOWLY APPROACHES. DURING THIS LATTER TIME FRAME...PORTIONS IF NOT ALL OF THE ILM CSTL WTRS SHULD SEE SCA CRITERIA. .ILM... .NC...NONE. .SC...NONE. PRELIM NUMBERS... ILM 72 89 74 88 / 70 10 10 30 FLO 71 91 72 90 / 40 10 10 20 LBT 70 91 71 90 / 50 10 10 20 MYR 73 87 72 88 / 60 10 10 30 PUBLIC...TRA MARINE...HOEHLER
Hazardous weather outlook, Jul 19, 4:41 AM EDT, 10 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 441 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT. THE STORMS MAY DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. IN ADDITION...THE STORMS MAY PRODUCE WIND GUSTS UP TO 55 MPH IN ISOLATED LOCATIONS. MONITOR SHORT TERM FORECASTS AND STATEMENTS OR WARNINGS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:18 PM EDT | Special Marine Warning | ILM | 42 min | |
| Jul 19, 3:35 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 25 min |
| Jul 19, 3:42 PM EDT | Special Marine Warning | ILM | 93 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.